Pharmacology Analgesic Question #2

Question

A client is receiving opiates for pain therapy following postoperative surgical inguinal hernia repair. Which nursing diagnosis has the highest priority for the client receiving opiate therapy?

Answers

  1. Alteration in comfort.
    • This answer is not correct because the highest priority when a client is on opiate therapy is not alteration in comfort. The risk for impaired gas exchange is priority since the airway and gas exchange is priority above pain or discomfort.

  2. Risk for impaired gas exchange.
    • This answer is correct because opiates can cause significant respiratory depression. Decreased respiratory rate and oxygen saturation would indicate respiratory depression in clients. The nurse should monitor the client’s level of consciousness and vital signs while the client is on opiates. If an overdose of opiates occurs, the antidote or antagonist is naltrexone.

  3. Risk for injury.
    • This answer is not correct because risk for injury is not priority over risk for impaired gas exchange. Opiates can cause significant respiratory depression. Decreased respiratory rate and oxygen saturation would indicate respiratory depression in clients. If an overdose of opiates occurs, the antidote or antagonist is naltrexone.

  4. Alteration in urinary elimination.
    • This answer is not correct because although urinary retention is associated with opiate use, risk for impaired gas exchange. Opiates can cause significant respiratory depression. Decreased respiratory rate and oxygen saturation would indicate respiratory depression in clients. If an overdose of opiates occurs, the antidote or antagonist is naltrexone. Additional side effects associated with opiate therapy include sedations, euphoria, constipation, urinary retention, nausea, and vomiting.

Overview

Opiate therapy causes CNS and respiratory depression, which places the client at risk for impaired gas exchange.

Learning Outcomes

Opiate therapy is given for treatment of pain. Opiates can cause significant respiratory depression. Decreased respiratory rate and oxygen saturation would indicate respiratory depression in clients. Additional side effects associated with opiate therapy include sedations, euphoria, constipation, urinary retention, nausea, and vomiting. The nurse should monitor the client’s level of consciousness and vital signs while the client is on opiates. If an overdose of opiates occurs, the antidote or antagonist is naltrexone.

Test Taking Tip

A psychological technique used to boost your test-taking confidence is to look into a mirror whenever you pass one and say out loud, “I know the material, and I’ll do well on the test.” Try it; many students have found that it works because it reduces “test anxiety.”